Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 306, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2009, 6:50 PM MDT for Deuel County, Garden County, Nebraska. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2009, 6:50 PM MDT (00:50 UTC)
- Expired
- Jul 20, 2009, 7:45 PM MDT
- In force
- 55 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Deuel County, NE, Garden County, NE
The radar
The North Platte radar (KLNX), 173 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 7:45 PM MDT | HAIL 0.5 | 8 N Big Springs, NE | MARBLE HAIL COVERED THE GROUND WITH SEVERAL FIELDS SUSTAINING SUBSTANTIAL CROP DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:25 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1209 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 210050
SVRLBF
NEC049-069-210145-
/O.NEW.KLBF.SV.W.0306.090721T0050Z-090721T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
650 PM MDT MON JUL 20 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA...
THIS INCLUDES THE CITIES OF...CHAPPELL...BIG SPRINGS...
SOUTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
* UNTIL 745 PM MDT
* AT 649 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF
INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...OR 8 MILES SOUTHWEST
OF OSHKOSH...AND MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD BY 710 PM MDT...
8 MILES SOUTHWEST OF ASH HOLLOW STATE HISTORICAL PARK BY 735 PM
MDT...
6 MILES SOUTHWEST OF WINDLASS HILL BY 740 PM MDT...
9 MILES NORTHWEST OF BIG SPRINGS BY 745 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR WESTERN NEBRASKA.
&&
LAT...LON 4145 10251 4129 10206 4100 10205 4099 10252
4126 10262 4128 10262 4132 10262
TIME...MOT...LOC 0050Z 304DEG 17KT 4133 10245
$$
KAR3 follow-up statements
000
WWUS53 KLBF 210100
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
700 PM MDT MON JUL 20 2009
NEC049-069-210145-
/O.CON.KLBF.SV.W.0306.000000T0000Z-090721T0145Z/
DEUEL NE-GARDEN NE-
700 PM MDT MON JUL 20 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHERN GARDEN AND DEUEL COUNTIES...
AT 659 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR INTERSECTION
OF HIGHWAY 27 AND 9 MILE ROAD...OR 9 MILES SOUTH OF OSHKOSH...MOVING
SOUTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
9 MILES NORTHEAST OF HIGHWAY 27 MILE MARKER 100 BY 710 PM MDT...
7 MILES SOUTHWEST OF ASH HOLLOW STATE HISTORICAL PARK BY 715 PM
MDT...
WINDLASS HILL BY 720 PM MDT...
8 MILES NORTHEAST OF HIGHWAY 30 MILE MARKER 100 BY 725 PM MDT...
9 MILES NORTHEAST OF GOLDENEYE STATE WILDLIFE MANAGEMENT AREA BY
735 PM MDT...
6 MILES NORTHEAST OF BIG SPRINGS BY 740 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR WESTERN NEBRASKA.
&&
LAT...LON 4145 10251 4129 10206 4100 10205 4099 10252
4126 10262 4128 10262 4132 10262
TIME...MOT...LOC 0100Z 301DEG 24KT 4127 10231
$$
KAR000
WWUS53 KLBF 210120
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
720 PM MDT MON JUL 20 2009
NEC049-069-210145-
/O.CON.KLBF.SV.W.0306.000000T0000Z-090721T0145Z/
DEUEL NE-GARDEN NE-
720 PM MDT MON JUL 20 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHERN GARDEN AND DEUEL COUNTIES...
AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR WINDLASS
HILL...OR 13 MILES NORTH OF BIG SPRINGS...MOVING EAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
EXTREME SOUTHEASTERN GARDEN COUNTY AT 730 PM MDT
RURAL NORTHEASTERN DEUEL COUNTY AT 730 PM MDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR WESTERN NEBRASKA.
&&
LAT...LON 4145 10251 4129 10206 4100 10205 4099 10252
4126 10262 4128 10262 4132 10262
TIME...MOT...LOC 0120Z 292DEG 22KT 4124 10215
$$
KAR000
WWUS53 KLBF 210149
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
749 PM MDT MON JUL 20 2009
NEC049-069-210158-
/O.EXP.KLBF.SV.W.0306.000000T0000Z-090721T0145Z/
DEUEL NE-GARDEN NE-
749 PM MDT MON JUL 20 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GARDEN AND DEUEL
COUNTIES HAS EXPIRED...
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD EXITED THE
COUNTIES. ADDITIONAL SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE THIS
EVENING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR WESTERN NEBRASKA.
LAT...LON 4145 10251 4129 10206 4100 10205 4099 10252
4126 10262 4128 10262 4132 10262
TIME...MOT...LOC 0120Z 292DEG 22KT 4124 10215
$$
KARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:25 PM MDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 20, 2:25 PM MDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 325 PM CDT MON JUL 20 2009 .SYNOPSIS... UPPER LOW OVER SOUTH CENTRAL CANADA...DEEP TROUGH THROUGH THE GREAT LAKES AND H5 RIDGE OVER THE WESTERN CONUS. AT THE SURFACE WEAK COLD FRONT THROUGH THE NORTHERN PLAINS. WEAK SURFACE LOW OVER EASTERN COLORADO WITH INVERTED TROUGH THROUGH WESTERN NEBRASKA. && .DISCUSSION... MODELS IN GOOD AGREEMENT THROUGH THURSDAY ACROSS THE CENTRAL PLAINS. BY FRIDAY SOME DIFFERENCES ENTER INTO THE FORECAST INVOLVING THE STRENGTH OF THE WESTERN RIDGE. GFS MAINTANAINS A RIDGE ACROSS THE ROCKIES EXTENDING INTO BRITISH COLUMBIA AND BRINGING NORTH NORTHWEST FLOW OVER NEBRASKA. THE EUROPEAN DAMPENS THE RIDGE AND BRINGS MORE WESTERLY FLOW. THIS DIFFERENCE IS DUE TO THE DIFFERENT HANDLING OVER THE GREAT LAKES. THE GFS DEVELOPS A CLOSED LOW OVER THE LAKES AND ROTATES IT DEEP INTO THE UPPER MISSISSIPPI RIVER VALLEY AND THEN BACK OVER LAKE MICHIGAN. GFS ENSEMBLE RUNS SHOW THE OPERATIONAL RUN WITH THE WANDERING CLOSED LOW TO BE AN OUTLIER. HOWEVER AM NOT CONFIDENT IN THIS EUROPEAN SOLUTION OF A BROAD FLAT WESTERN RIDGE AND NONE OF THE GFS ENSEMBLES SHOW THE RIDGE FLATTENING. SO WILL TRY TO HOLD ON TO THE STATUS QUO IN THE FORECAST AND SEE WHAT LATER MODEL RUNS BRING. AM INCLINED TO LEAN NEW DAY SEVEN IN THE DIRECTION OF DAY 6 AND ASSUME THE WESTERN RIDGE REMAINS IN PLACE UTILIZING A PERSISTANCE TYPE FORECAST MODEL...UNTIL I SEE GREATER MODEL CONSISTENCY. TONIGHT TDS IN THE 60S AND POOLED ALONG FRONTAL BOUNDARY. SB CAPES IN THE 1500-2000 J/KG RANGE. MODERATELY UNSTABLE WITH ISOLATED ONGOING PRECIPITATION. AS THE FRONT BEGINS IS SOUTHWARD PUSH EXPECT STORMS TO FIRE WITH INCREASING COVERAGE AND SOME STORMS COULD BECOME SEVERE. .TUESDAY AND WEDNESDAY...THE FRONT PASSES OUT OF THE STATE HOWEVER SURFACE HIGH PRESSURE SLIDES QUICKLY SOUTH AND ALL MODELS SHOWING RESULTANT UPSLOPE FLOW BRINGING THUNDERSTORMS BACK INTO THE SOUTHWEST BY 12Z WEDNESDAY. POPS ALREADY IN THE GRIDS AND LEFT BUT THE TRAJECTORY OF THE HIGH SEEMS TO BE SUCH THAT ANY UPSLOPE SHOULD BE JUST OUTSIDE OF OUR CWA. .THURSDAY AND FRIDAY...A FRONTAL BOUNDARY CROSSES THE AREA AND THIS SHOULD PROVIDE A FOCUS FOR THUNDERSTORM ACTIVITY WHICH WILL BE THE FOCUS. .IN THE EXTENDED...THE WEEKEND AND EARLY NEXT WEEK SHOW THE POTENTIAL FOR WARMER TEMPERATURES IF THE EUROPEAN IS FOLLOWED. WE MAY SEE A RETURN TO THE 90S. && .AVIATION... FRONT HAS PUSHED THROUGH KVTN BUT POST FRONTAL TRW OVER THE DAKOTAS PUSHING SOUTHEAST HAVE INCLUDED TEMPO GROUPS FOR KVTN THROUGH EARLY EVENING WITH MVFR CONDITIONS VISIBILITIES. KLBF LOOKS MORE UNCERTAIN FOR THUNDERSTORMS HAVE LEFT OUT OF THE TAF THIS EVENING. STRATUS SIGNATURE SEEN AT KLBF FOR EARLY MORNING POST FRONTAL WILL TAKE A CLOSER LOOK AT TAF ISSUANCE. && .LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 11 PM CDT /10 PM MDT/ THIS EVENING FOR NEZ004-005-022>027-035>038-056>059-069>071-094. && SHORT TERM/EXTENDED...POWER/HIRSCH AVIATION...KECK
Hazardous weather outlook, Jul 20, 2:55 PM MDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 355 PM CDT MON JUL 20 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-212100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 355 PM CDT MON JUL 20 2009 /255 PM MDT MON JUL 20 2009/ ...SEVERE THUNDERSTORM WATCH TONIGHT FOR WESTERN AND PORTIONS OF NORTH CENTRAL NEBRASKA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A WEAK COLD FRONT WILL MOVE TO THE SOUTH OVER WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. THUNDERSTORMS THAT DEVELOP ALONG THE FRONT WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. WEDNESDAY THROUGH FRIDAY...HEAT...MOISTURE AND INSTABILITY WILL RETURN. A STATIONARY FRONT WILL BE LOCATED SOMEWHERE ACROSS THE CENTRAL PLAINS. THE FRONT AND ANY DISTURBANCE WHICH CROSSES THE CENTRAL PLAINS COULD BE SUFFICIENT FOR THUNDERSTORM DEVELOPMENT. WINDS ALOFT WILL CONTINUE TO BE STRONG SUPPORTIVE OF ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL OR WIND DAMAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE POWER
In the hours before
Local storm report, Jul 20, 5:07 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
607 PM CDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 7 N LEMOYNE 41.39N 101.80W
07/20/2009 E2.50 INCH KEITH NE PUBLIC
&&
POWERLocal storm report, Jul 20, 5:11 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
611 PM CDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 5 SW IMPERIAL 40.47N 101.71W
07/20/2009 M2.75 INCH CHASE NE PUBLIC
&&
CARMELLocal storm report, Jul 20, 5:42 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
642 PM CDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 10 NE OSHKOSH 41.51N 102.21W
07/20/2009 M0.50 INCH GARDEN NE CO-OP OBSERVER
PEA TO MARBLE SIZE HAIL OCCURRED FROM 630 PM CDT THROUGH
638 PM CDT.
&&
CARMELLocal storm report, Jul 20, 6:17 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
717 PM CDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 8 NW ARTHUR 41.65N 101.80W
07/20/2009 M1.75 INCH ARTHUR NE PUBLIC
&&
CARMELLocal storm report, Jul 20, 6:27 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
727 PM CDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 2 N ARTHUR 41.60N 101.69W
07/20/2009 E1.75 INCH ARTHUR NE PUBLIC
&&
MASEKLocal storm report, Jul 20, 6:37 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
737 PM CDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL STUART 42.60N 99.14W
07/20/2009 M1.00 INCH HOLT NE PUBLIC
&&
CARMELThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:20 PM MDT | Severe Thunderstorm Warning | LBF | Holt | 55 min |
| Jul 20, 6:28 PM MDT | Severe Thunderstorm Warning | LBF | Arthur | 14 min |
| Jul 20, 7:27 PM MDT | Severe Thunderstorm Warning | LBF | Holt | 63 min |
| Jul 20, 7:33 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden, Keith | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.